Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 27, 2017, 11:06 PM CDT for Antelope County, Boone County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 11:06 PM CDT (04:06 UTC)
- Expired
- Jun 27, 2017, 11:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antelope County, NE, Boone County, NE
The radar
The Omaha radar (KOAX), 165 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 8:56 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
631
WUUS53 KOAX 280406
SVROAX
NEC003-011-280430-
/O.NEW.KOAX.SV.W.0166.170628T0406Z-170628T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1106 PM CDT TUE JUN 27 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Antelope County in northeastern Nebraska...
Boone County in northeastern Nebraska...
* Until 1130 PM CDT
* At 1106 PM CDT, severe thunderstorms were located along a line
extending from near Ewing to 7 miles northeast of Wolbach, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Albion, Neligh, St. Edward, Elgin, Clearwater, Cedar Rapids,
Orchard, Petersburg, Oakdale, Tilden, Brunswick, Royal, Primrose,
Loretto and The Highway 14 And 56 Junction.
This includes the following highways...
Highway 275 in Nebraska between mile markers 25 and 53.
Highway 20 in Nebraska between mile markers 329 and 352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 9830 4241 9784 4153 9783 4148 9829
TIME...MOT...LOC 0406Z 262DEG 37KT 4224 9830 4148 9829
HAIL...1.00IN
WIND...60MPH
$$
KERN2 follow-up statements
076
WWUS53 KOAX 280421
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1121 PM CDT TUE JUN 27 2017
NEC003-011-280430-
/O.CON.KOAX.SV.W.0166.000000T0000Z-170628T0430Z/
Antelope NE-Boone NE-
1121 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR ANTELOPE AND BOONE COUNTIES...
At 1120 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Clearwater to 3 miles northwest
of Belgrade, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Albion, Neligh, St. Edward, Elgin, Clearwater, Cedar Rapids, Orchard,
Petersburg, Oakdale, Tilden, Brunswick, Royal, Primrose, Loretto and
The Highway 14 And 56 Junction.
This includes the following highways...
Highway 275 in Nebraska between mile markers 25 and 53.
Highway 20 in Nebraska between mile markers 329 and 352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 9830 4241 9784 4153 9783 4148 9829
TIME...MOT...LOC 0420Z 262DEG 37KT 4226 9813 4150 9812
HAIL...1.00IN
WIND...60MPH
$$
KERN781
WWUS53 KOAX 280429
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1129 PM CDT TUE JUN 27 2017
NEC003-011-280439-
/O.EXP.KOAX.SV.W.0166.000000T0000Z-170628T0430Z/
Antelope NE-Boone NE-
1129 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR ANTELOPE AND BOONE COUNTIES
WILL EXPIRE AT 1130 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Nebraska.
LAT...LON 4235 9830 4241 9784 4153 9783 4148 9829
TIME...MOT...LOC 0429Z 262DEG 37KT 4227 9803 4151 9802
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:34 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 27, 6:34 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Tue Jun 27 2017 .SHORT TERM...(Tonight through Friday) Issued at 252 PM CDT Tue Jun 27 2017 Shortwave trough and mid-level speed max currently over the intermountain West, evident in water vapor loop. Expect these forcing mechanisms to move eastward the rest of the is afternoon into the evening, moving into central plains after 00UTC. CAM and Synoptic models all develop convection along attendant surface front that will be located western Dakota-Nebraska panhandle into eastern Colorado. There also is a hint of isolated convection developing along surface theta-e/thermal ridge axis that currently extends from west of Wichita to Kearney, but expect any of this activity to be diurnally driven. As mid-level forcing/ascent increases this evening, storms that develop in high plains will trudge eastward, with expected quasi-linear storm mode. CAM grow system upscale, with sustain instability of at least 2500 J/Kg, 0-6km bulk 35-50 and 0-3km bulk shear 35-50. Forecast soundings depicting mostly straight-line hodograph, and given magnitude of low-level bulk shear values, damaging winds appear the primary hazard. Weak low level backing per forecast sounding suggest potential for meso-vortex development along leading edge. Cannot discount large hail, models advect H7 temperatures 12-14C into area by 06UTC, which could mitigate large hail growth. Used CAM and NCAR Ensembles as basis for PoP, with arrival of leading edge of QLCS MCS into western parts of CWA by 02 UTC...LNK-OMA 05-06 UTC and moving into southwest Iowa 07-08 UTC. As storm moves east of primary instability axis, storms should weaken as they move into Iowa. Lingering showers and storms will exist across eastern Nebraska and western Iowa in the morning, though expect coverage to diminish due to meso-scale subsidence in wake of MCS and large scale subsidence as main short wave feature moves into Great Lakes. Reprieve will be short, as expect storms to redevelop Wednesday afternoon along fused synoptic/meso-scale boundaries left from overnight storms. Even greater SBCAPE being generated by synoptic models, with axis of 3-4.5K J/Kg extending from north central Iowa into northeast Kansas. As such will place highest PoP and storm threat across southeast Nebraska and western Iowa. Evap cooling and weak cold pool action may shove boundary a little south overnight Wednesday, though flat upper level flow will keep boundary from moving too far south. More vigorous upper level trough will dig southward from Saskatchewan, thus boundary forecast to lift back into area. Moisture pooling and relatively warm temperatures will set the stage for additional storm development, with persistent moisture advection sustaining storms into the evening and overnight. Models are generating healthy QPF, so may have to consider flood/flash flood headlines; however, given the nearly constant convective activity over the next couple days, waiting to see where boundaries and thus heavy precipitation axis will lay. Finally on Friday, there looks to be a window when storm threat will exit, as upper trough over northern plains moves east. Medium range models are differing on timing of trough movement from northern plains into Great Lakes, with GFS/GEFS slower than EC/GEM. Though there are timing differences, any lingering storms should be east of CWA by mid-day, with Friday night looking dry. Temperatures during the short term will be driven by convection, and convective debris. Wednesday looks to be a little warm in wake of MCS, with thermal ridge setting up across southern NE. Have bumped up temperatures as such. For the rest of the short term followed consensus more or less. .LONG TERM...(Friday night through Tuesday) Issued at 252 PM CDT Tue Jun 27 2017 Forecast area will remain under influence of large scale trough located over eastern U.S. through bulk of extended range. Several weak waves will ripple from northern plains across the area via northwest flow on the back side of the trough. Medium range models & ensembles are not being too bullish on precipitation chances through Sunday, with consensus models generating some slight to low chance PoPs somewhat randomly. Return flow and a more substantial short wave moves into area Sunday night into Monday, with medium range models hinting at MCS development. Exact timing and progression hard to pin down this far out. Temperatures appear season through the extended range per consensus and statistical guidance. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue Jun 27 2017 Areas of thunderstorms will affect eastern Nebraska TAF sites between about 05Z through 12Z. Initial surge of storms will likely produce wind gusts over 40kt with associated MVFR to IFR cigs/vsbys within storms. Outside of storms, generally VFR conditions are forecast with gusty south winds ahead of convection, and southwest to west winds following. More storms are possible late in the TAF cycle, most likely just south of KOMA and KLNK sites. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...Dergan
Hazardous weather outlook, Jun 27, 4:00 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 400 PM CDT Tue Jun 27 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 400 PM CDT Tue Jun 27 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY Severe storms are expected to move into northeast Nebraska tonight between 9 and 11 pm, then expand east and southeast through the remainder of the evening and overnight hours. Severe storm chances increase in the Lincoln, Omaha and Council Bluffs metro areas by 11 to 1 am. Storms reach extreme southeast Nebraska and extreme southwest Iowa generally after 1 am. Damaging winds of 60 to 80 mph will be the main hazard. Large hail may also occur in some of the storms, especially in eastern Nebraska. An isolated tornado is also possible. Locally heavy rainfall will also occur tonight, but widespread flash flooding is not expected. The Storm Prediction center has placed portions of eastern Nebraska along and north of Interstate 80 in an enhanced risk of severe storms later tonight, with a slight risk for areas east and south. Severe weather watches and eventual warnings seem likely by late this evening and overnight. Please make plans accordingly. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY Additional severe thunderstorms will be possible Wednesday and Thursday, along a boundary which is expected to eventually stall extending very close to the Nebraska and Kansas border into southern Iowa. Large hail and damaging winds will again be the main threat with storms both Wednesday and Thursday. Locally heavy rain will also be possible both days. If storms develop over the same areas each day, a flooding threat may eventually develop. Another round of thunderstorms is expected Sunday night into Monday. At this time it is too soon to determine the severity threat with these storms. The threat of storms appears to exit the area by Monday night. At this time, the July 4th holiday appears generally dry and seasonable at this time. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed later tonight.
In the hours before
Special weather statement, Jun 27, 10:38 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1038 PM CDT TUE JUN 27 2017 NEZ011-012-280430- Cedar NE-Knox NE- 1038 PM CDT TUE JUN 27 2017 ...Significant Weather Advisory for SOUTHEASTERN KNOX AND NORTHWESTERN CEDAR COUNTIES UNTIL 1130 PM CDT... At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near Verdigre, or 28 miles south of Tyndall, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bloomfield, Verdigre, Crofton, Pleasant Valley, Fordyce, Center, Winnetoon, Bazile Mills, Lindy and Santee Reservation. This includes Highway 81 in Nebraska between mile markers 197 and 212. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 200 AM CDT for northeastern Nebraska. LAT...LON 4247 9804 4264 9811 4285 9741 4259 9731 TIME...MOT...LOC 0337Z 252DEG 30KT 4258 9798 KERN
Special weather statement, Jun 27, 10:52 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1052 PM CDT TUE JUN 27 2017
NEZ016-017-030-031-042-280415-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
1052 PM CDT TUE JUN 27 2017
...Significant Weather Advisory for WEST CENTRAL MADISON...
NORTHWESTERN PLATTE...WESTERN PIERCE...SOUTHERN ANTELOPE AND BOONE
COUNTIES UNTIL 1115 PM CDT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Bartlett, or 30 miles northeast of Ord, moving east at
45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Albion, Neligh, St. Edward, Elgin, Clearwater, Cedar Rapids,
Petersburg, Oakdale, Tilden, Primrose, Loretto and The Highway 14 And
56 Junction.
This includes Highway 275 in Nebraska between mile markers 31 and 53.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Nebraska.
LAT...LON 4215 9830 4226 9783 4153 9783 4153 9788
4151 9789 4151 9804 4150 9804 4150 9809
4149 9810 4148 9829 4174 9829 4174 9830
TIME...MOT...LOC 0352Z 260DEG 40KT 4185 9843
KERNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:38 PM CDT | Special Weather Statement | OAX | Knox | 52 min |
| Jun 27, 10:52 PM CDT | Special Weather Statement | OAX | Antelope, Boone | 23 min |
| Jun 27, 11:28 PM CDT | Special Weather Statement | OAX | Madison, Platte | 47 min |
| Jun 27, 11:46 PM CDT | Special Weather Statement | OAX | Platte | 29 min |
| Jun 28, 12:17 AM CDT | Special Weather Statement | OAX | Butler, Seward | 28 min |
| Jun 28, 12:29 AM CDT | Special Weather Statement | OAX | Colfax | 31 min |
| Jun 28, 12:35 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 25 min |
| Jun 28, 1:01 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Sarpy, Washington | 29 min |
| Jun 28, 2:41 AM CDT | Special Weather Statement | OAX | Gage | 34 min |
| Jun 28, 3:18 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Lancaster, Sarpy | 27 min |
| Jun 28, 3:42 AM CDT | Special Weather Statement | OAX | Otoe | 33 min |
| Jun 28, 4:29 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 31 min |
| Jun 28, 5:05 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.